If someone starts vomiting or stops breathing, there’s a good chance they’ve overdosed on drugs or alcohol. The prerequisites and effects of an overdose vary greatly based on the substance someone takes, yet all overdoses are terrifying and lethal. Knowing how to quickly recognize and respond to an overdose case could save a life, so you should familiarize yourself with the effects of more common drugs. Remember that prevention is the best treatment—encouraging someone to attend an alternative treatment and rehab program in Tennessee now is better than watching paramedics load them into an ambulance later.
Overdose Symptoms for Various Substances
Alcohol acts as a moderate depressant, but the threshold for overdose is dependent on the unique biology of a victim. For this reason, never assume that someone is “just sick” or that “they’ll sleep it off” if they show signs of alcohol overdose, even if they haven’t been drinking as much as others. Overdose can be lethal, even if it’s someone’s first time drinking, so know the symptoms of acute alcohol poisoning:
- Clammy skin
- Low body temperature
- Diminished heart rate
- Strenuous breathing
Heroin, alongside other opioids and opiates, causes more overdose fatalities than any other drug with more than 100 deaths occurring daily. Opioids relax the bodies of abusers, so it’s terrifyingly easy to overdose and all the harder to recognize it; someone in the midst of overdose might look like they’re harmlessly sleeping.
- Opioids slow the respiratory system when taken, so while overdosing, individuals fall unconscious and can stop breathing. This leads to hypoxia and can cause permanent brain damage or fatality in a matter of minutes. Cold, clammy, bluish skin, shallow breaths, and a lack of response to stimuli are the most obvious signs of an opioid overdose.
Cocaine and other stimulants are extremely easy to overdose on, as their effects fade quickly and encourage addicts to impulsively and repeatedly abuse their chosen drug, causing a variety of symptoms:
- Restlessness or panic attacks
- Hyperthermia (Feverish skin, sweating, vomiting, etc)
- Hallucinations and psychotic aggression
- High blood pressure
- Irregular, rapid heartbeat and heart attacks
- Seizures and tremors
Other drugs, such as methamphetamines, hallucinogens, and inhalants, induce different variations of overdose that are significantly more lethal, causing strokes, organ failure, and sudden death. Unlike alcohol overdose, it’s generally extremely evident if someone has overdosed on a “harder” drug, and there’s less you can do for them at the moment beyond ensuring they receive immediate emergency treatment.
What To Do If Someone Overdoses
Although the symptoms of an overdose vary, you don’t need to know how to treat every type of overdose (that’s for paramedics to remember); however, there are general things you can do to keep someone alive as they go through overdose regardless. Call 911 immediately—remember, the call isn’t just to alert an ambulance; a 911 operator can walk you through more detailed first aid for your unique situation. Lay the person on their side to prevent asphyxiation in case they vomit, and make sure they rest in place until help arrives.
Don’t let someone you know struggle with addiction until they inevitably overdose. Discovery Place’s 30-day alternative residential treatment program in Tennessee is a great way to steer someone away from overdose with a compassionate, comprehensive alternative treatment program. If someone around you is addicted or has overdosed in the past, contact us at 1-800-725-0922 to learn more about how we can help.